Texas, 2004

Flash Flood in Texas, September 30, 2004

September 30, 2004 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 30, 2:30 AM CST, 5 hours 55 minutes earlier.

Area forecast discussion, Sep 30, 2:30 AM CST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CDT THU SEP 30 2004

LAST DAY OF THE RAINIEST MONTH IN MANY YEARS ENDS WITH A THUNDERSTORM
COMPLEX MOVING OUT OF SOUTHEASTERN NM THIS MORNING INTO WESTERN
PERMIAN BASIN WITH HEAVY RAINFALL AND SOME FLASH FLOODING.  THEREFORE
DID NOT HAVE TIME TO MAKE MUCH IN THE WAY OF CHANGES TO CURRENT
FORECAST.  PRECIP DEVELOPED IN RESPONSE TO UPPER TROUGH CENTERED OVER
NEVADA WITH SHORTWAVES ROTATING AROUND THE BASE AND INTO THE AREA.
GFS... WHICH HAS BEEN DOING BETTER JOB RECENTLY WITH WET PATTERN...
INDICATES MORNING STORM COMPLEX WILL ROLL ACROSS THE REST OF THE
PERMIAN BASIN DURING THE DAY WITH LIGHTER PRECIP EXTENDING TO THE
SOUTH ACROSS LOWER TRANS PECOS.  WILL INCREASE POPS TODAY AND MAY
HAVE SOME LINGERING PRECIP THIS EVENING MAINLY EAST AS A SHORTWAVE
STRETCHES OUT AND DRAGS ACROSS THE AREA.  SPC HAS SLIGHT RISK SEVERE
NORTHEAST OF A SEMINOLE... ANDREWS... TO MIDLAND LINE... NOT PLANNING
ON MENTIONING IN ZONES BUT WILL IN HWO.

AS FAR AS UPPER TROUGH MODELS SHEAR IT APART TAKING THE NORTHERN
PORTION OVER THE CENTRAL AND NORTHERN PLAINS FRIDAY... WHILE
RETROGRADING THE SOUTHERN PORTION BACK OVER THE PACIFIC.  ALL THAT TO
SAY THE BEST ENERGY SHOULD STAY NORTH OF TEXAS BUT STILL MAY HAVE A
SHORTWAVE OR TWO.

SURFACE TROUGH WILL DRAG EAST ACROSS THE AREA ON FRIDAY AND HELP
PROVIDE LOW LEVEL FOCUS FOR CONVECTION AND SET THE WAY FOR
APPROACHING COLD FRONT.  ETA INDICATING FRONT WILL MOVE INTO NORTHERN
CWA BETWEEN SUNSET FRIDAY AND MIDNIGHT PUSHING TO THE RIO GRANDE BY
MORNING SATURDAY.  FRONT HAS GOOD COLD PUSH TO IT AND SHOULD SLAM
INTO THE AREA WITH A GUSTY NORTHEAST WIND... MODELS DEVELOP PRECIP
MAINLY ALONG EASTERN PORTIONS OF FRONT.  BY MIDDAY SATURDAY GRADIENT
SHOULD RELAX SOME WITH WIND SLOWING DOWN.

SUNDAY THROUGH MID WEEK WILL HAVE A BROAD UPPER RIDGE OVER THE AREA
WITH TEMPERATURES RECOVERING AND SOME CHANCE FOR ADDITIONAL PRECIP.
WILL TWEAK TEMPS BUT LEAVE REST OF EXTENDED FORECAST AS IS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             82  62  83  55 /  60  20  20  10
CARLSBAD NM               80  57  82  54 /  20  10   0  10
DRYDEN TX                 85  62  86  62 /  30  20  20  20
FORT STOCKTON TX          84  61  84  58 /  30  20  10  20
GUADALUPE PASS TX         74  54  76  49 /  20  10   0  10
HOBBS NM                  82  58  82  52 /  30  10   0   0
MARFA TX                  77  50  78  51 /  30  20   0  20
MIDLAND INTL AIRPORT TX   82  61  84  56 /  50  20  10  10
ODESSA TX                 82  62  84  56 /  50  20  10  10
WINK TX                   88  61  90  57 /  30  20   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72
Hazardous weather outlook, Sep 30, 4:00 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT THU SEP 30 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
500 AM CDT (400 AM MDT) THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...GENERALLY EAST OF A
SEMINOLE...ANDREWS...MIDLAND...GARDEN CITY LINE. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS.

IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY
THUNDERSTORM...ESPECIALLY IF DEVELOPMENT OCCURS ACROSS THE
SOUTHEAST NEW MEXICO PLAINS AND THE PERMIAN BASIN...WHERE RAINFALL
HAS BEEN HEAVIEST OVER THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS TODAY.

The radar

The Midland/Odessa radar (KMAF), 92 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dawson

When
September 30, 8:25 AM CST to 10:00 AM CST
Where
Dawson County, 10 mi NNE of Lamesa
Reported by
LAW ENFORCEMENT
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Convective activity lingered over the northern Permian Basin into the morning hours of the 30th. Local officials reported that flash flooding briefly resulted in over half a foot of water flowing across a portion of U.S. Highway 87 north of Lamesa.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422075.